UK Man’s Death From Meds’ Side Effects Ruled “Natural Causes”

Kermit Cole
13
99

Constipation, one of the side effects of the medication used to manage the symptoms related to Roger Millard’s diagnosis of schizophrenia, was one of the “natural causes” recorded as being the cause of his death at 65. Other than the fecal compaction and heart disease noted upon his admission to the hospital, the coroner noted that he had “A very good quality of life . . . Ultimately I’m going to say he died of natural causes and I’m satisfied he was well looked after.”

Article →

Previous articleSSRI ‘Indication Creep’ Relies on Negligent Doctors
Next article“It’s the Drugs, Stupid!”
Kermit Cole
Kermit Cole, MFT, founding editor of Mad in America, works in Santa Fe, New Mexico as a couples and family therapist. Inspired by Open Dialogue, he works as part of a team and consults with couples and families that have members identified as patients. His work in residential treatment — largely with severely traumatized and/or "psychotic" clients — led to an appreciation of the power and beauty of systemic philosophy and practice, as the alternative to the prevailing focus on individual pathology. A former film-maker, he has undergraduate and master's degrees in psychology from Harvard University, as well as an MFT degree from the Council for Relationships in Philadelphia. He is a doctoral candidate with the Taos Institute and the Free University of Brussels. You can reach him at [email protected]

13 COMMENTS

  1. I’m sorry, but what does the quality of his life have to do with the manner of his death? Is the coroner actually admitting he’s lying, because he feels this man was “well looked after?” Perhaps if those who were “looking after” him had considered changing his drugs, so he wouldn’t have to suffer from bowel obstruction for years and apparently ultimately die from it, he’d still be around to enjoy the quality of his life!

  2. My thought exactly Cataract. I don’t consider someone “well looked after” if that person suffered from horrible bowel obstruction for years and no one did anything about it. It is like the coroner is echoing the typical standard BS that people with mental illness just have to suffer from adverse side effects even if it greatly shortens their life.

    • A husband of my colleague had bowel obstruction lately. He was immediately taken into a hospital and after a few days when it didn’t go away they operated. Side effects of drugs aside: when you’re a psych ward patient you’re unlikely to see a real doctor for any problem you may have.

  3. If there is a police shooting, a fellow officer does not investigate the incident, an outside impartial “Internal Investigations Division” person is supposed to look at the evidence.

    That this coroner will not note heart disease and fecal compaction as important , keeps the pharmaceutical companies ( lifetime of meds for mental illness) in business. One tree here, one tree here and science never sees the forest going down.

    Mentally ill die 25 years earlier, on average http://usatoday30.usatoday.com/news/health/2007-05-03-mental-illness_N.htm

  4. With poly drugging it’s no wonder anyone is not suffering from acute constipation. This isn’t the most pleasant of topics but it’s true. I had to be hospitalized more than once due to this and yet no one said maybe she needs to not be on so many psychiatric drugs? Psychiatric drugs cause untold side effects and are not always treated or acknowledged.

    “Well looked after”… what kind of comment is this?? He died.

  5. It is so sad, if this man was taking Clozapine, as has been said it causes constipation that regularly results in fatalities, but also it causes heart problems, eg, it changes the QT interval of the heart. If constipated the medicine is reabsorbs into the system and can cause overdose too. How this death was recorded as “natural” is beyond me. Clozapine last time I checked was a Hazardous Controlled Substance, with 5 black box warnings, having been removed from use due to the number of fatalities, but was reintroduced under special protocol.
    Disgraceful.